Tornadoes · United States · Iowa · 2003
F0 tornado, Thor, Iowa, July 20, 2003
This F0 tornado ran 0.1 miles across Humboldt County on July 20, 2003, touching down at 8:15 PM CDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- July 20, 2003
- Touchdown
- 8:15 PM CDT (01:15 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- County
- Humboldt County
- Touchdown point
- 42.630, -94.050
- Lift-off point
- 42.630, -94.050
- Record number
- 501
What the Weather Service recorded
A complex weather pattern was over Iowa during the afternoon and evening hours of the 20th. During the morning hours, an MCC moved through eastern South Dakota, southern Minnesota, and into parts of northwest and north central Iowa. The outflow boundary from this system progressed south into southern Iowa by the afternoon hours. At the same time a strong cold front was moving southeast across the Dakotas and Minnesota. The airmass was very unstable across Iowa with CAPE values in the 4000 to 5500 J/kg range and lifted indices in the -10 to -13 C. range. Thunderstorms formed into a scattered line ahead of the cold front. Severe weather was surprisingly scattered and mostly limited to hail. Large hail of golf ball or larger was reported with the stronger cells. Franklin County was hard hit with golf ball to tennis ball hail reported. Hail an inch or larger was also reported in Sac and Decatur Counties. In southwest Iowa, one thunderstorm cell became severe and produced high winds. A wind gust of 58 MPH was measured at the Atlantic Airport. Winds near 65 MPH caused damage on a farmstead near Sully in Jasper County. One tornado touched down in northern Iowa south of the town of Thor. The tornado briefly touched down in a farm field, causing little damage.
Brief touchdown in a farm field.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Jul 20, 3:21 PM CDT, 4 hours 54 minutes earlier.
Area forecast discussion, Jul 20, 3:21 PM CDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 321 PM CDT SUN JUL 20 2003 PRIMARY CONCERN WL BE SVR TSTM POTENTIAL THIS EVE. LRG SCALE SCENARIO HAS UPR LOW AND ASSOCD SPEED MAX PUSHING TWRD GTLKS. SCNDRY SUBTLE TROF AND UVM EHNANCEMENT ALSO NOTED ACRS SD HELPING BEGINNING OF TSTM DVLPMT. 19Z SFC ANLYS BTWN KMHE-KYKN WITH TWO BNDRYS OF CONCERN. FIRST MORE SYNOPTIC SCALE TROF/WEAK WRMFNT EVIDENT FM LOW INTO NERN KS AND NRN MO. SCNDRY OUTFLOW BNDRY NOTED FM LOW INTO CNTRL IA. OUTFLOW BNDRY HAS BEEN SLOWLY DSIPTG MOVG EWD ALLOWING VERY UNSTABLE AMS TO BUILD INTO WRN IA. MUCAPES IN WRM SECTOR 3000-5000 J/KG...EVEN HIGHER FARHTER SW...WITH MINIMAL CIN CONTG TO DMSH. 0-6KM SHEAR NOT THE GREATEST AT 35-50 KTS...BUT CERTAINLY SUFFICIENT FOR SUPERCELLS CONSIDERING EXTREME CAPE. COULD SEE SUPERCELL AND ISOLD TORNADIC DVLPMT INVOF BNDRYS FOLLOWED BY DAMAGING WND MCS DOWN INSTABILITY GRADIENT AND BNDRYS INTO MO LATER THIS EVEN. CIN MINIMUM NOT QUITE BUILDING FAR ENOUGH EWD YET HWVR...SO WE MAY NOT SEE SGFNT DVLPMT FOR SVRL MORE HRS. MDLS AGREE BRINGING FNT INTO MO AND IL BY 12Z SO TSTMS SHOULD DMSH OVNGT FOLLOWED BY LTL OR NO PCPN FOR NEXT SVRL DAYS. MDL QPF AND GUIDANCE SUGGEST ADDING POPS LATE MON OR TUE...BUT CONSENSUS AMONG SURROUNDING OFFICES WAS TO LEAVE IA MENTION OUT FOR NOW. CANNOT REALLY FIND MUCH OF A MECHANISM WITH BEST THERMODYNAMIC AND KINEMATIC FORCING S AND W OF FA. LOW LVL TEMPS SUGGEST STEADY COOL DOWN WHICH IS REFLECTED BY GUIDANCE WHICH IS SIMILAR...SO WL FOLLOW COMPROMISE. THOSE TEMPS TUE ARE ONLY A FEW CATEGORIES ABV RECORD MIN MAXES SO STAYED ON THE WRM SIDE THAT DAY. MED RANGE MDLS IN FAIR AGREEMENT WITH CHG FM AMPLIFIED PTN AND ERN TROF ARND MIDWEEK FOLLOWED BY RISING HGTS AND ZNL FLOW TWRD NEXT WEEKEND. UNFORTUNATELY THAT STILL RESULTS IN LOW FCST CONFIDENCE WITH FA ON SRN EDGE OF WLYS AND UNCERTAINTY IN SWD PROGRESSION OF FNTS. GENERALLY SAW NO REASON TO DEVIATE FM GFS ENSEMBLES AND HPC GUIDANCE. ALTHOUGH MY CONFIDENCE AND THERMODYNAMIC SIGNAL WAS NOT HIGH ENOUGH TO ADD TDA...WL HAVE TO WATCH ELEVATED ISENT LIFT POTENTIAL SOMETIME ARND THU NGT. OTRW CONT CHCS OVR WEEKEND INVOF OF STNRY FNT. DID TAKE SERN PTNS OUT OF THE POPS HWVR WHICH SEEM TOO FAR REMOVED FM FNTL CNVGNC. GENERALLY LEFT TEMPS AS IS WHICH IS ABV GUIDANCE AND CLOSE TO CLIMO AS FA RMNS IN WRM SECTOR. .DSM...NONE SMALL
Hazardous weather outlook, Jul 20, 4:50 PM CDT, 3 hours 25 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-211100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 450 PM CDT SUN JUL 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THROUGH THE EARLY MORNING HOURS OF MONDAY ACROSS ALL OF CENTRAL IOWA. UNSTABLE CONDITIONS HAVE DEVELOPED ACROSS CENTRAL IOWA THIS AFTERNOON AND WILL SUPPORT SEVERE THUNDERSTORM DEVELOPMENT THIS EVENING ACROSS NORTHERN AND WESTERN IOWA. THESE STORMS WILL MOVE SOUTHEAST THROUGH THE STATE AND SHOULD EXIT SOUTHERN IOWA BY EARLY MONDAY MORNING. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS...HOWEVER AN ISOLATED TORNADO IS POSSIBLE THIS EVENING... MAINLY WEST OF A SAC CITY TO MOUNT AYR LINE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE EXPECTED ACROSS PORTIONS OF NORTHERN AND WESTERN IOWA NEXT SATURDAY. AT THIS TIME...THE SEVERE WEATHER POTENTIAL CAN NOT BE DETERMINED. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... IT IS LIKELY THAT CENTRAL IOWA SKYWARN AND OTHER ORGANIZED SPOTTER GROUPS WILL BE NEEDED THIS EVENING INTO THE OVERNIGHT TO ASSIST THE NATIONAL WEATHER SERVICE. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). COGIL
In the hours before
Local storm report, Jul 20, 7:36 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0736 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0725 PM 5 E ODEBOLT IA 1.00 IN HAIL
07/20/03 SAC REPORTED BY TRAINED STORM
SPOTTER.
0732 PM 4 N EARLY IA 0.88 IN HAIL
07/20/03 SAC REPORTED BY TRAINED STORM
SPOTTER.
MRThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Omaha, NE (KOAX), 00:00Z
1.3 hours before the tornado, 241 km from the path. July 21, 2003.
- Mixed-layer CAPE
- 4827 J/kg
- Mixed-layer CIN
- -30 J/kg
- Surface CAPE
- 5283 J/kg
- Mixed-layer LCL
- 1616 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 28.6
- 0-3 km lapse rate
- 7.0 K/km
The surface observations
Fort Dodge (FOD), 15 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Des Moines radar (KDMX), 104 km away, was scanning. The volume nearest the touchdown began at 01:16 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2003 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of July 20, 2003
16 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| July 20 | 2:50 AM CDT | F0 | LaMoure, ND | 0.0 | 50 | |||
| July 20 | 2:50 AM CDT | F1 | Dickey, ND | 2.0 | 40 | |||
| July 20 | 4:00 AM CDT | F0 | Marshall, SD | 0.1 | 25 | |||
| July 20 | 2:15 PM EDT | F1 | Calhoun, MI | 8.0 | 880 | $1.0 million | ||
| July 20 | 5:40 PM CDT | F0 | Stanton, NE | 0.0 | 20 | |||
| July 20 | 5:50 PM CDT | F1 | Stanton, NE | 2.0 | 400 | |||
| July 20 | 6:30 PM CDT | F1 | Platte, NE | 1.5 | 400 | |||
| July 20 | 6:37 PM CDT | F0 | Platte, NE | 0.0 | 20 | |||
| July 20 | 6:56 PM CDT | F0 | Nance, NE | 0.1 | 20 | |||
| July 20 | 7:05 PM CDT | F0 | Woodbury, IA | 0.1 | 50 | |||
| July 20 | 10:17 PM CDT | F1 | Benton, IA | 6.8 | 150 | $200,000 | ||
| July 20 | 10:47 PM CDT | F0 | Jones, IA | 3.5 | 35 | $10,000 | ||
| July 20 | 10:58 PM CDT | F2 | Linn, IA | 1.0 | 300 | $500,000 | ||
| July 20 | 11:06 PM CDT | F2 | Linn, IA | 0.3 | 200 | $2.0 million | ||
| July 20 | 11:24 PM CDT | F1 | Cedar, IA | 2.4 | 440 | $1.0 million | ||
| July 20 | 11:52 PM CDT | F1 | Linn, IA | 0.5 | 70 | $10,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.